Announcement

Collapse
No announcement yet.

chest pains with SSRIs

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    chest pains with SSRIs

    Greetings, all!

    In late 2017 and early 2018 I was prescribed two different SSRIs, vortioxetine and citalopram.

    I tried vortioxetine first. After two or three weeks of taking it, before I had noticed any changes in my mood, I started experiencing intense chest pains. I didn't know at the time if they were related, so I went to the hospital. I thought I was having a heart attack. I spent the night in emergency, and I had blood tests, a chest x-ray, and an MRI performed. Eventually, no doctor any the wiser, and with the chest pain subsiding, I was released from the hospital.

    After arriving home, I came across a page on the Internet that showed there were an extremely small number of cases of people reporting chest pains after taking that drug, but it offered no explanation. I stopped taking the drug immediately -- without consulting a doctor. The pains returned at times, but never as strongly, and gradually subsided and disappeared over the next few days.

    A while later, I returned to the doctor and told him that I had experienced nasty side effects from the vortioxetine. He wrote me a prescription for citalopram instead. I started taking it immediately, and, sure enough, after a week or two, the chest pains started coming back. I stopped the drug immediately, and the pains went away.

    I have been able to find online that chest pains are extremely rare side effects of each drug, and likely many more SSRIs as well, but I haven't been able to find any information about them. I did see that chest pains are more common when combining SSRIs and MAOIs, but I have never taken any MAOIs. I have never experienced pericarditis, that I know of, but I can tell you that the symptoms of pericarditis very much sound like what I was feeling:

    - sharp, stabbing chest pain behind the breastbone or in the left side of your chest
    - pain spreads to your back, neck, or shoulder
    - pain often intensifies when you cough, lie down, or inhale deeply
    - sitting up and leaning forward can often ease the pain
    - pain resembles that of a heart attack

    I also found that "many of the symptoms of pericarditis are similar to those of other heart and lung conditions." While I was in the hospital, I experienced and described all these symptoms and told them I had been taking vortioxetine. I was checked for various heart and lung conditions, all of which were negative. The blood tests were presumably performed to look for markers of infections (which would be more likely than drug reactions to cause pericarditis), among other things, but they all came back negative.

    Anyway... the long and short of it is...

    I am not looking for medical advice (don't worry), but I am here wondering if anyone else has had this experience. I haven't been able to find anything online that links SSRIs and pericarditis, but I am awfully convinced that that's what I experienced. Has anyone else experienced chest pain as a side effect of an SSRI? Has a doctor been able to diagnose and/or treat it?

    Of course, before doing anything, I would consult with my own doctor. However, when I described my symptoms to my current family doctor, he just agreed that drugs were doing more damage than good and recommended that I try counseling. After seeing two counselors and taking part in a therapy program over the last year and a half, with no change in mood or motivation, I am hoping to find a new doctor armed with the knowledge of what happened to me almost two years ago. I am hoping that someone else here shares my terrifying experience and can shed some light on what happened!

    Thank you all for reading. I look forward to hearing your responses!

    Jared

    #2
    I have not had those side effects (mania is my primary problem with antidepressants), but just wanted to welcome you to the forum branja.
    AJ

    Humans punish themselves endlessly
    for not being what they believe they should be.
    -Don Miguel Ruiz-

    Comment


      #3
      Hi Branja,
      this may be something that takes some time to be recognised as an issue(as in not many people have experienced it). When my cholesterol went up for no apparent reason I suspected it was related to meds, but I was consistently told "maybe." A few years on it is recognised that a medication I take is a contributing factor. I can see how it would be maddening not to have concrete answers. If you do want to pursue some meds, you may want to think about lithium as an anti depressant? It is it's own thing and not an SSRI. There are also SNRIs, but I would be weary as they are not that dissimilar from SSRIs. Also, lithium does have a host of side effects, but if taken short term it should not be that bad. I do hope you find some answers!

      Comment


        #4
        Welcome Branja,

        I have not had an experience as you have described - it must have been scary! I hope you can find a new doctor with some new ideas, and most importantly, I hope you find relief soon!

        Take care,
        Kaight

        Comment

        Working...
        X